I am completing a clinical rotation on a med-surg floor. Today my patient was to have Dalteparin sub-q in the prefilled syringe. This was my first time ever giving this medication and because it was a sub-q I assumed I could use the arm as a injection site. The patient had told me it was given in the arm to him before.
Was it ok to give it in the arm? Is this going to cause any adverse affects?
Feb 13, '07
You have nothing to worry about! It is most commonly given subq in the ABD, but subQ in the arm is ok too. The important thing is that it is given subq not IM. I am not sure, but I think it is most commonly given in the ABD because of a less likely hood of giving it IM.
Feb 14, '07
No, giving it subcutaneously in the arm isn't going to cause any adverse effects other than some slight bruising that may appear. That is why anticoagulants are usually given in the abdomen where the bruising can't be seen. Cosmetically, it's nicer for the patient.
Must Read Topics